MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G34336
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 04/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) number = k130293.(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, instructions for use (ifu), manufacturing instructions, specifications, and quality control was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is also provided with instructions for use which states as steps for balloon introduction and inflation, "under fluoroscopy, advance the balloon to the lesion site.Carefully position the balloon across the lesion using both the distal and proximal radiopaque balloon markers.Note: if resistance is met while advancing the balloon dilation catheter, determine the cause and proceed with caution.Inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert).If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." based on the information provided and no product returned, investigation has concluded the cause cannot be traced to the device.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.
 
Event or Problem Description
It was reported, a female patient aged (b)(6) was undergoing a venogram of the right subclavian vein.Access was gained via the left internal jugular vein, left femoral vein, and right brachial vein in order to treat a fully occluded lesion in the right subclavian vein.The physician was able to pass through the occlusion and attempted to balloon with other vendors' balloons, several of which burst.The first of two advance 18 lp low profile balloon catheters (pta4-18-150-6-2) was subsequently used and burst by physician preference for the purpose of access.This device was removed and a second advance 18 lp low profile balloon catheter (pta4-18-150-6-8) was used which also burst, undesirably, in half.One half of this balloon was left in the patient's anatomy, reportedly causing "problems" while treating, and stented against the vessel wall.According to the initial reporter, the procedure was originally planned to include stenting of the occluded vessel.Although these occurrences increased the procedure time, the procedure was completed successfully with a good result.The patient did not experience any adverse effects.Additional information provided by the cook representative indicated two sheaths were used with the complaint device as well as an inflation device and a wire guide.The balloons were inflated to fourteen atmospheres (atm).An unknown contrast was used in a 50/50 ratio with saline to inflate.There was no vessel tortuosity, calcification, or angulation.It is unknown if the complaint devices ruptured longitudinally or circumferentially.Blood was noted in the inflation device.The balloons were not removed with the sheath and a counterclockwise rotation was not used.This report is for the second balloon, which burst in half with one half being left in the patient's anatomy, stented against the vessel wall.A second report ( report reference number 1820334-2019-01127) will be submitted for the first balloon mentioned, which was burst by physician preference and removed from the patient.The complaint devices will not be returned to the manufacturer to aid in the investigation of this event.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8605088
Report Number1820334-2019-01128
Device Sequence Number2359727
Product Code LIT
UDI-Device Identifier10827002343365
UDI-Public(01)10827002343365(17)200725(10)8090737
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/25/2020
Device Model NumberG34336
Device Catalogue NumberPTA4-18-150-6-8
Device Lot Number8090737
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2019
Initial Report FDA Received Date05/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age30 YR